Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 202, NWS Mobile, AL

June 20, 1998Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1998, 5:21 PM CDT for Wayne County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 5:21 PM CDT (22:21 UTC)
Expired
Jun 20, 1998, 6:15 PM CDT
In force
54 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS1 KMOB 202219 RRA
SVRMOB
MSC153-202315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
521 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 615 PM CDT

* AT 518 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR HIWANEE.
THIS STORM WILL LIKELY PRODUCE WIND GUSTS IN EXCESS OF 57 MPH AND
LARGE HAIL. ANOTHER POSSIBLE DEVELOPING SEVERE THUNDERSTORM WAS
LOCATED EAST OF OVETT,MS OVER SOUTHWEST WAYNE COUNTY. THIS STORM
COULD POSSIBLY ALSO PRODUCE DAMAGING WIND GUSTS AFTER 530 PM CDT.


* THESE DEVELOPING SEVERE THUNDERSTORMS ARE DRIFTING ERRATICALLY
IN DIRECTION AND ARE MOVING LESS THAN 10 MPH.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 3:07 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT SAT JUN 20 1998

WEAKENING SHORT WAVE TROF CONTINUIES TO LINGER OVER THE SE US WITH
WEAK SFC TROF AND THETE AXIS EXTENDING FROM NORTHERN AL SOUTHWARD TO
NEAR GZD THEN EASTWARD INTO SOUTH CENTRL GA. ALONG THIS BOUNDARY
INCREASED MOISTURE CONVERGENCE COMBINED WITH AFTERNOON HEATING AND
THEMODYNAMIC FORCING HAS ALLOWED SCT TS TO DEV MAINLY NORTH AND EAST
OF LINE FROM GROVEHILL TO CEW. WITH CONTINUE DEVELOPED IN THESE AREAS
THIS AFT BELIEVE FURTHER DEVELOPMENT SOUTHWARD IS LIKELY ALONG
POSSIBLE OUTFLOWS FROM EXISTING STORMS. LATER IN THE PD FOR SUN AND
MON SHORT WAVE TROF WILL SAG SOUTHWARD AND WEAKEN NEAR THE CST
THROUGH THE PD THUS GIVING WAY TO EXTRA LIFT FOR SCT TS DEVELOPMENT
BY EACH AFT. WILL STAY CLOSE TO CURRENT FWC TEMPS.

OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN
GULF THROUGH SUN.  WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE
WITH SEAS 2/3 FEET.

MOB 75/95/74/95 3323  PNS 76/95/75/95 3323
DTS 78/88/77/88 3323  EVR 74/95/73/96 3323 32

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.